Hail, Buffalo
- When
- June 16, 4:49 PM CST
- Where
- Buffalo County, 4.48 mi ENE of Fountain City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.160, -91.640
Quarter sized hail fell northeast of Fountain City.
A complex of storms moved across western Wisconsin during the afternoon and evening of June 16th. These storms produced quite a bit of large hail and also had some damaging winds in them.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A complex of storms moved across western Wisconsin during the afternoon and evening of June 16th. These storms produced quite a bit of large hail and also had some damaging winds in them. Several reports of egg to tennis ball sized hail were received from the Arcadia, Independence and Trempealeau areas (Trempealeau County) and near Mondovi (Buffalo County). Trees were blown down in La Crosse (La Crosse County), near Coon Valley and Viroqua (Vernon County) and near Tomah (Monroe County). The frame for a pole shed was knocked over near La Farge (Vernon County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 16, 1:36 PM CST, 3 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 236 PM CDT Fri Jun 16 2017 .SHORT TERM...(This evening through Saturday) Issued at 235 PM CDT Fri Jun 16 2017 At 2 PM, a short wave trough moving through northwest Wisconsin was producing scattered showers and storms across central and northern Wisconsin. This system will move east across northern Wisconsin and be located in western Upper Michigan by this evening. As this occurs, a dry line will settle south toward the Interstate 90 corridor. Dew points will be in the mid and upper 50s north of the dry line and in the lower and mid 60s south of it. As temperatures climb into the lower to mid 80s this afternoon, the 0-1 km mean layer CAPES will climb into the 1500 to 2500 J/kg range south of the Interstate 94. This CAPE will be building ahead of an approaching short wave trough (currently located over western Minnesota). The CAM models are in good agreement thunderstorms will develop across east-central and south-central Minnesota between 16.19z and 16.21z. The latest RAP suggest that there will be sufficient deep shear that they will quickly develop into supercell thunderstorms and then as their cold pools coalesce the 0-3 km shear would favor a line of storms to move through east and southeast through the area. The main severe weather threat with these storms will be large hail and wind through 16.23z, and then evolve into primarily a wind threat which would last through 17.03z. While there is a severe weather threat across the entire area, the greatest chance looks to be along and south of the Interstate 90 corridor where the instability will be the greatest. For Saturday afternoon and night, a stronger short wave and surface cold front will be moving through the region. Like the past couple of days, the best instability will be well south of our forecast area. However, there will still be 1000 to 2500 J/kg 0-1 km mean layer CAPE from northeast Iowa into southwest and central Wisconsin. There may be sufficient deep shear for a few supercell storms to develop. Both the HRRR and ARW suggest this possibility. Meanwhile the NMM would suggest that these storms would develop across east-central Iowa, northern Illinois, and southeast Wisconsin. If this does occur, the primary severe weather threats would be large hail and damaging winds. There was a slight shift southward in the latest SPC Day 2 Outlook and this seems realistic. .LONG TERM...(Sunday through Friday) Issued at 235 PM CDT Fri Jun 16 2017 In the wake of this system, a much cooler air mass will move into the region. 850 mb temperatures will fall into the 7 to 9C range by Sunday afternoon and remain there for much of Monday. As a result, high temperatures will only range from the upper 60s to mid 70s. With 950 to 800 mb lapse rates over 8 C/km and 0-1 km mean layer CAPES up to 1000 J/kg, scattered diurnally driven afternoon and evening showers and thunderstorms will be possible across much of the Upper Mississippi River Valley. On Wednesday and Wednesday night, another short wave trough will move through the region. While the GFS and ECMWF are still differing on the amount of instability ahead of this system, there looks to be sufficient shear for the potential of supercell development. This system will have to watched over the next several days. From Thursday into Friday, the models hint at additional short wave troughs moving along the US/Canadian border, but there has been little consistency in the timing of these system. Due to this, there is a broad brush of showers and thunderstorms chances during this time period. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 650 AM CDT Fri Jun 16 2017 Generally VFR conditions are expected during this period. Scattered showers/storms may form this afternoon/evening along a weak frontal boundary. Although placement is somewhat uncertain, did include a mention of VCTS at KLSE and VCSH at KRST late this afternoon, although as confidence in location/coverage of convection increases, adjustments will be needed. MVFR/IFR conditions could briefly accompany any storms. Mainly south/southwest winds are expected today into tonight, pending exact placement of the weak surface boundary and erratic winds around any storms. It is possible daytime winds could be a bit gustier, depending on the depth of diurnal mixing through the day. Fog could not be ruled out early Saturday, but confidence in cloud/precip trends limits confidence in any fog at this time. && .CLIMATE... Issued at 235 PM CDT Fri Jun 16 2017 The first half of June was the warmest at both La Crosse WI and Rochester MN. Through the first half of June, the average temperature at La Crosse Regional Airport was 75.3 degrees. This was 8.3 degrees warmer than the 1981-2010 average and the warmest first half of the June. The previous record was 73.3 degrees in 2005. Records date back to 1873. Meanwhile during this same time period, the average temperature at Rochester International Airport was 72.5 degrees. This was 7.1 degrees warmer than the 1981-2010 average and the warmest first half of the June. The previous record was 71.1 degrees in 1956. Records date back to 1886. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Boyne AVIATION...JM CLIMATE...Boyne
Hazardous Weather Outlook National Weather Service La Crosse WI 1220 PM CDT Fri Jun 16 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-171730- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1220 PM CDT Fri Jun 16 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are looking more likely across the entire area in the 4-10 pm window. Severe storms are likely as well, especially near and south of Interstate 90. An area of thunderstorms is expected to develop in the late afternoon, near or east of Interstate 35, and shift east through 10 pm. Isolated storms may also form east of that area. Large hail and damaging winds are the main threats. Southwestern Wisconsin and northeast Iowa seem to have a higher chance of more widespread damaging winds. Locally heavy rain could also cause some temporary minor flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm chances continue Saturday, with the greatest chance over northeast Iowa into southwest Wisconsin. While a few stronger storms can't be ruled out, the greater risk for severe storms will be found south of the local area. Additional small chances for thunderstorms will continue Sunday through Tuesday, and then again next Thursday. At this time, the main threat from any storms appears to be lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation is looking more probable in the 4-10 pm window, especially near and south of interstate 90. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. baumgardt
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
508 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM HAIL 1 NW CHESTER 44.02N 92.35W
06/16/2017 E1.50 INCH OLMSTED MN PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
516 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 2 WSW FILLMORE 43.74N 92.31W
06/16/2017 E1.50 INCH FILLMORE MN COCORAHS
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
517 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 5 WSW CUMMINGSVILLE 43.84N 92.35W
06/16/2017 M1.75 INCH FILLMORE MN AMATEUR RADIO
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
522 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 5 WSW CUMMINGSVILLE 43.84N 92.35W
06/16/2017 E1.50 INCH FILLMORE MN PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
524 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 3 E ROCHESTER 44.02N 92.42W
06/16/2017 E1.50 INCH OLMSTED MN PUBLIC
HAIL BETWEEN QUARTER AND GOLF BALL SIZE
REPORTED.
&&Special Weather Statement National Weather Service La Crosse WI 548 PM CDT Fri Jun 16 2017 WIZ032>034-041-042-170100- Buffalo-Trempealeau-Jackson-La Crosse-Monroe- Including the cities of Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, and Tomah 548 PM CDT Fri Jun 16 2017 ...Strong to Severe Storms Moving In... Through 8 PM...strong to severe thunderstorms over southeast Minnesota will move into western Wisconsin. Large hail and damaging winds are possible with the strongest storms. The strongest storms should remain approximately near or south of highway 95 across Jackson, Trempealeau, and Buffalo counties. If you have outdoor plans this evening, be weather aware and know your shelter place and get there when storms approach. baumgardt
The La Crosse radar (KARX), 52 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
21 hail, 11 thunderstorm wind. Local standard time, as filed.
Quarter sized hail fell northeast of Fountain City.
A large tree was blown down northeast of Fountain City.
Half dollar sized hail was reported just east of Cochrane.
More quarter sized hail fell northeast of Fountain City.
Quarter sized hail fell in Arcadia.
Golfball sized hail fell southeast of Waumandee.
Half dollar to tennis ball sized hail was reported in Arcadia. Several windshields were smashed by the hail.
Egg to tennis ball sized hail was reported north of Arcadia.
Golfball sized hail was reported between Arcadia and Independence.
Egg sized hail was reported in Waumandee.
Tennis ball sized hail was reported south of Independence.
Walnut sized hail was reported northeast of Waumandee with some crop damage.
Golfball sized hail fell in Independence.
Tennis ball sized hail was reported in Independence.
Egg sized hail was reported east of Independence.
Egg sized hail was reported west of Whitehall.
Golfball sized hail fell in Whitehall.
Golfball sized hail was reported southeast of Elk Creek. The hail damaged vehicles and crops.
A large tree was blown down onto a barn east of Elk Creek.
A large tree branch was blown down onto a vehicle on the south side of La Crosse.
Trees and light poles were blown down in La Crosse.
Numerous large trees were uprooted at Veterans Memorial Park in Coon Valley.
Trees were blown down and across State Highway 162 north of Coon Valley.
Trees were blown down northwest of Melvina near the intersection of County Roads Y and J.
Trees were blown down near the intersection of U.S. Highway 10 and County Road I north of Humbird.
Walnut sized hail was reported in the far northern portion of Jackson County north of Alma Center.
Large trees were blown down south of Viroqua.
The frame for a pole shed was knocked over near La Farge.
Up to quarter sized hail fell in Willard.
Trees were blown down south of Tomah.
Half dollar sized hail fell in Steuben.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703227, 703229, 703264, 703230, 703225, 703271, 703240, 703247, 703272, 703280, 703290, 703277, 703236, 703243, 703270, 703273, 703237, 703242, 703289, 703269, 703250, 705359, 703284, 703285, 703259, 703246, 703254, 703283, 703263, 703287, 703282, 703276.